.

Viagra Might Increase the Risk of Skin Cancer

Viagra Might Increase the Risk of Skin Cancer
Viagra Might Increase the Risk of Skin Cancer

The little blue pill that helps men with erectile dysfunction (ED) might be linked to increased chances of melanoma, the deadliest of all skin cancers. A study of nearly 26,000 men in the United States found that users were not at increased risk for other types of less-dangerous skin cancers. Sildenafil, commonly known as Viagra, might increase the risk of melanoma because it affects the same genetic pathway that allows the cancer to become more invasive.

JAMA Internal Medicine published the study, which found that patients who took Viagra were 84 percent more likely to develop melanoma than patients who did not. The study began in 2000 and tracked participants through the years, first excluding men who reported having cancers at baseline. Participants’ average age was 65, and about six percent had taken Viagra at the beginning of the study. Melanoma risk for users was double that of non-users. The results did not change when the study was adjusted for a family history of cancer and other relevant factors such as ultraviolet light exposure.

The report cautions that the results are insufficient to alter clinical recommendations. DC Derm Doc‘s Dr. Dale Isaacson advises that men who are on the drug and have a high risk of developing melanoma should see their primary care provider to address any concerns.

Boards

More »
Got a question? Something on your mind? Talk to your community, directly.
Note Article
Just a short thought to get the word out quickly about anything in your neighborhood.
Share something with your neighbors.What's on your mind?What's on your mind?Make an announcement, speak your mind, or sell somethingPost something
See more »